Back to Ask the Diabetes Team Ask the Diabetes Team

From Washington, DC, USA:

I have been on the pump for about five months now. Although I had good control overall using injections (A1cs in the high 6s, low 7s), my blood sugar always bounced around a little too much for my comfort. I am 26 years old, have been a diabetic for 20 years without any complications. I am very active (a runner) and, if anything, have been getting thinner/more toned in the past few months. This is why I am puzzled to find that my basal rates continue to increase every few weeks. The increases aren't substantial, but I am starting to wonder if I'm becoming insulin resistant. My basal doses started at 0.75 and are now at 1.2. I am pretty sure that my boluses are not the problem as my highs do not follow meals. Instead, I get high at strange times, like at 3:00 in the morning. Is it possible that I am becoming insulin resistant due to the pump?


In order to accurately compare the pump to intermittent injections, you need to compare total insulin doses. A change of 0.4 u/hr over 24 hours is not a lot of insulin. Most patients have a 50:50 ratio of long-acting to short-acting insulin. Remember, you are trying to prevent those highs with the flexibility of the pump. I would not worry about the changes, especially if your weight is stable. They may not be exactly comparable.


Original posting 24 Sep 2004
Posted to Insulin Pumps and Other


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.